Alert archive / Kansas / Red Flag Warnings in 2013

Red Flag Warning 10, NWS Dodge City, KS

May 27, 201320 counties in Kansas

NWS Dodge City, KS issued this red flag warning at May 27, 2013, 1:49 AM CDT for 20 counties in Kansas. It took effect at May 27, 2013, 12:00 PM CDT. It was in force for 8 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 2013, 1:49 AM CDT (06:49 UTC)
In effect from
May 27, 2013, 12:00 PM CDT
Expired
May 27, 2013, 7:45 PM CDT
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Comanche County, KS, Edwards County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 34 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:25 PM CDTHAIL 0.886 S Pendennis, KS
May 27, 5:56 PM CDTHAIL 0.75Arnold, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.8 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1486 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
2897 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

438 
WWUS83 KDDC 270649
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
149 AM CDT MON MAY 27 2013

...CRITICAL FIRE DANGER IS EXPECTED TODAY...

.A PLUME OF VERY WARM AND DRY AIR WILL SPREAD EAST ACROSS SOUTHWEST
INTO CENTRAL KANSAS THIS AFTERNOON, WITH GUSTY SOUTH WINDS. RELATIVE
HUMIDITY LEVELS WILL FALL TO AROUND 10 PERCENT OR LESS, WITH
FREQUENT SURFACE WIND GUSTS BETWEEN 20 AND 30 MPH.

KSZ043>046-061>065-074>080-086>089-271500-
/O.NEW.KDDC.FW.W.0010.130527T1700Z-130528T0200Z/
SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-
STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-SEWARD-MEADE-CLARK-
COMANCHE-
149 AM CDT MON MAY 27 2013 /1249 AM MDT MON MAY 27 2013/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
9 PM CDT /8 PM MDT/ THIS EVENING FOR LOW RELATIVE HUMIDITY AND 
GUSTY WINDS...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS...WHICH IS IN EFFECT
FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM MDT/ THIS
EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 043 SCOTT...FIRE WEATHER 
  ZONE 044 LANE...FIRE WEATHER ZONE 045 NESS...FIRE WEATHER ZONE 
  046 RUSH...FIRE WEATHER ZONE 061 HAMILTON...FIRE WEATHER ZONE 
  062 KEARNY...FIRE WEATHER ZONE 063 FINNEY...FIRE WEATHER ZONE 
  064 HODGEMAN...FIRE WEATHER ZONE 065 PAWNEE...FIRE WEATHER 
  ZONE 074 STANTON...FIRE WEATHER ZONE 075 GRANT...FIRE WEATHER 
  ZONE 076 HASKELL...FIRE WEATHER ZONE 077 GRAY...FIRE WEATHER 
  ZONE 078 FORD...FIRE WEATHER ZONE 079 EDWARDS...FIRE WEATHER 
  ZONE 080 KIOWA...FIRE WEATHER ZONE 086 SEWARD...FIRE WEATHER 
  ZONE 087 MEADE...FIRE WEATHER ZONE 088 CLARK AND FIRE WEATHER 
  ZONE 089 COMANCHE.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...BEGINNING AT NOON CDT THROUGH 9 PM CDT. 

* RELATIVE HUMIDITY...AS LOW AS 4 PERCENT.

* TEMPERATURES...IN THE MID TO UPPER 90S.

* IMPACTS...GRASS FIRES CAN QUICKLY GET OUT OF CONTROL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

33
3 follow-up statements
822 
WWUS83 KDDC 271252
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
752 AM CDT MON MAY 27 2013

...CRITICAL FIRE DANGER IS EXPECTED TODAY...

.A PLUME OF VERY WARM AND DRY AIR WILL SPREAD EAST ACROSS
SOUTHWEST INTO CENTRAL KANSAS THIS AFTERNOON... WITH GUSTY SOUTH
WINDS. RELATIVE HUMIDITY LEVELS WILL FALL TO AROUND 10 PERCENT OR
LESS... WITH FREQUENT SURFACE WIND GUSTS BETWEEN 20 AND 30 MPH.

KSZ043>046-061>065-074>080-086>089-272100-
/O.CON.KDDC.FW.W.0010.130527T1700Z-130528T0200Z/
SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-
STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-SEWARD-MEADE-CLARK-
COMANCHE-
752 AM CDT MON MAY 27 2013 /652 AM MDT MON MAY 27 2013/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR LOW RELATIVE
HUMIDITY AND GUSTY WINDS...

* AFFECTED AREA...FIRE WEATHER ZONE 043 SCOTT...FIRE WEATHER 
  ZONE 044 LANE...FIRE WEATHER ZONE 045 NESS...FIRE WEATHER ZONE 
  046 RUSH...FIRE WEATHER ZONE 061 HAMILTON...FIRE WEATHER ZONE 
  062 KEARNY...FIRE WEATHER ZONE 063 FINNEY...FIRE WEATHER ZONE 
  064 HODGEMAN...FIRE WEATHER ZONE 065 PAWNEE...FIRE WEATHER 
  ZONE 074 STANTON...FIRE WEATHER ZONE 075 GRANT...FIRE WEATHER 
  ZONE 076 HASKELL...FIRE WEATHER ZONE 077 GRAY...FIRE WEATHER 
  ZONE 078 FORD...FIRE WEATHER ZONE 079 EDWARDS...FIRE WEATHER 
  ZONE 080 KIOWA...FIRE WEATHER ZONE 086 SEWARD...FIRE WEATHER 
  ZONE 087 MEADE...FIRE WEATHER ZONE 088 CLARK AND FIRE WEATHER 
  ZONE 089 COMANCHE.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...BEGINNING AT NOON CDT THROUGH 9 PM CDT.

* RELATIVE HUMIDITY...AS LOW AS 4 PERCENT.

* TEMPERATURES...IN THE MID 90S.

* IMPACTS...GRASS FIRES CAN QUICKLY GET OUT OF CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
BURGERT
715 
WWUS83 KDDC 271949
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
249 PM CDT MON MAY 27 2013

...CRITICAL FIRE DANGER IS EXPECTED THE REST OF THIS AFTERNOON AND
EARLY THIS EVENING...

.VERY WARM AND DRY AIR HAS SPREAD ACROSS SOUTHWESTERN KANSAS.
RELATIVE HUMIDITIES HAVE FALLEN TO BELOW 15 PERCENT, WHILE
SOUTHWEST TO WEST WINDS CONTINUE TO BLOW AT 15 TO 20 MPH, WITH
GUSTS TO 30 MPH. 

KSZ043>046-061>065-074>080-086>089-280200-
/O.CON.KDDC.FW.W.0010.000000T0000Z-130528T0200Z/
SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-
STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-SEWARD-MEADE-CLARK-
COMANCHE-
249 PM CDT MON MAY 27 2013 /149 PM MDT MON MAY 27 2013/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR THAT
PART OF SOUTHWEST KANSAS WEST OF A LINE FROM LA CROSSE TO COLDWATER...


* AFFECTED AREA...FIRE WEATHER ZONE 043 SCOTT...FIRE WEATHER 
  ZONE 044 LANE...FIRE WEATHER ZONE 045 NESS...FIRE WEATHER ZONE 
  046 RUSH...FIRE WEATHER ZONE 061 HAMILTON...FIRE WEATHER ZONE 
  062 KEARNY...FIRE WEATHER ZONE 063 FINNEY...FIRE WEATHER ZONE 
  064 HODGEMAN...FIRE WEATHER ZONE 065 PAWNEE...FIRE WEATHER 
  ZONE 074 STANTON...FIRE WEATHER ZONE 075 GRANT...FIRE WEATHER 
  ZONE 076 HASKELL...FIRE WEATHER ZONE 077 GRAY...FIRE WEATHER 
  ZONE 078 FORD...FIRE WEATHER ZONE 079 EDWARDS...FIRE WEATHER 
  ZONE 080 KIOWA...FIRE WEATHER ZONE 086 SEWARD...FIRE WEATHER 
  ZONE 087 MEADE...FIRE WEATHER ZONE 088 CLARK AND FIRE WEATHER 
  ZONE 089 COMANCHE.

* WINDS...SOUTHWEST TO WEST AT 15 TO 25 MPH, WITH GUSTS UP TO
  30MPH.

* TIMING...THROUGH 9 PM CDT.

* RELATIVE HUMIDITY...AS LOW AS 8 PERCENT.

* TEMPERATURES...IN THE MIDDLE TO UPPER 90S.

* IMPACTS...GRASS FIRES CAN QUICKLY GET OUT OF CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

12
945 
WWUS83 KDDC 280045
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
745 PM CDT MON MAY 27 2013

...CRITICAL FIRE WEATHER CONDITIONS DIMINISHING...

.A COLD FRONT CONTINUED TO MOVE SOUTH RAISING THE RELATIVE
HUMIDITY WITH HIGHER MOISTURE CONTENT BEHIND THE FRONT. COOLING
DUE TO LOSS OF INSOLATION IS ALSO MITIGATING THE FIRE WEATHER
THREAT.

KSZ043>046-061>065-074>080-086>089-280145-
/O.CAN.KDDC.FW.W.0010.000000T0000Z-130528T0200Z/
SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-
STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-SEWARD-MEADE-CLARK-
COMANCHE-
745 PM CDT MON MAY 27 2013 /645 PM MDT MON MAY 27 2013/

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE RED
FLAG WARNING.

$$

UMSCHEID

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at May 27, 12:10 AM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 27, 12:10 AM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1210 AM CDT MON MAY 27 2013

...UPDATED FOR AVIATION...

.SYNOPSIS...
ISSUED AT 214 PM CDT SUN MAY 26 2013

LATEST WATER VAPOR IMAGERY ALONG WITH 12 UTC UPPER AIR DATA,
CONTINUES TO DISPLAY A REX BLOCK PATTERN OVER NORTH AMERICA WITH
A RIDGE EXTENDING FROM THE SOUTHERN GREAT PLAINS INTO THE YUKON
REGION OF CANADA. ON EITHER SIDE OF THIS RIDGE, CYCLONIC FLOW
EXISTS OVER BOTH THE NORTHEAST AND PACIFIC NORTHWEST COASTAL
REGIONS OF THE COUNTRY. UNDER THIS REGIME...SOUTHWEST KANSAS
REMAINS AT THE TAIL END OF THE WESTERLIES AS A VERY WARM AND DRY
SOUTHWEST FLOW REGIME IS DOMINATING OVER THE SOUTHERN HIGH PLAINS. MID
LEVEL TEMPERATURES OF +12 TO +14C AT 700 HPA AND THE RESULTANT
STRONG ELEVATED MIXED LAYER IS PLACING A STRONG CAPPING LID OVER
THE CENTRAL HIGH PLAINS. A MODEST 65-75 KNOT SUBTROPICAL JET OVER
THE DESERT SOUTHWEST...IS BEGINNING TO NOSE INTO THE CENTRAL HIGH
PLAINS THIS AFTERNOON WITH LARGER SCALE ASCENT LIKELY INCREASING.
RECENT OBJECTIVE SURFACE ANALYSIS DISPLAYS THE LEE TROUGH OVER
EASTERN COLORADO INTO NORTHEAST NEW MEXICO. FURTHER...A WEAK
DRYLINE IS EVIDENT THIS AFTERNOON OVER FAR WESTERN KANSAS VIA
DEWPOINTS IN THE 30S TO 40S AND SOUTH/SOUTHWEST WINDS.
TEMPERATURES IN THE MID 80S TO MID 90S ALONG WITH DEWPOINTS IN THE
50S TO LOWER 60S...IS PRODUCING MLCAPE VALUES OF 1500-2500 J/KG
EAST OF THE DRYLINE BUT WITH STRONG INHIBITION REMAINING THIS
EARLY AFTERNOON.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 340 PM CDT SUN MAY 26 2013

LATE THIS AFTERNOON INTO TONIGHT WILL SEE THE UPPER PATTERN CHANGE
LITTLE WITH THE RIDGE OVER THE GREAT PLAINS AND A TROUGH ON EITHER
COAST. NONETHELESS...THE 65-75 KNOT SUBTROPICAL JET MENTIONED
ABOVE...WILL CONTINUE TO NOSE INTO THE CENTRAL HIGH PLAINS WITH
LARGER SCALE ASCENT INCREASING. IN RESPONSE TO THIS JET...THE LEE
TROUGH WILL CONTINUE TO DEEPEN OVER EASTERN COLORADO WITH A DRYLINE
EXTENDING NORTH TO SOUTH ROUGHLY ALONG THE HIGHWAY 83 CORRIDOR
THROUGH EARLY EVENING...BUT THEN RETREATING BACK INTO EASTERN
COLORADO OVERNIGHT. AHEAD OF THE DRYLINE...MLCAPE OF 1500-2500 J/KG
SHOULD PERSIST THROUGH THE MID EVENING ALTHOUGH INHIBITION WILL
REMAIN STRONG. NONETHELESS...LARGE SCALE ASCENT FROM THE JET STREAK
MAY ALLOW ONE OR TWO STORMS TO BREAK THE CAP AROUND 00 UTC.  DEEP
LAYER SHEAR OF 30 TO 35 KNOTS WILL SUPPORT ROTATING UPDRAFTS WITH
HAIL UP TO BASEBALL SIZE POSSIBLE. ANY CONVECTION THAT DOES FORM
SHOULD FADE QUICKLY BY MIDNIGHT AS INHIBITION INCREASES AND THE NOSE
OF A 50 KNOT LOW LEVEL JET FOCUSES MORE INTO NEBRASKA FOR ELEVATED
NOCTURNAL CONVECTION.  OTHERWISE...TEMPERATURES WILL GRADUALLY FALL
INTO THE UPPER 50S TO 60S FOR OVERNIGHT LOWS.

MONDAY IS SHAPING TO BE A LITTLE MORE ACTIVE BUT STILL A NEAR REPEAT
OF SUNDAY. THE UPPER PATTERN WILL TURN MORE ZONAL OVER THE COUNTRY
WITH BROAD CYCLONIC FLOW OVER THE WESTERN HALF THE UNITED STATES AND
BROAD RIDGING OVER THE EAST. THE 65-75 KNOT SUBTROPICAL JET WILL BE
THE MAIN CENTER PIECE ACROSS THE GREAT PLAINS WITH THE JET NOSING
INTO THE CENTRAL PLAINS TO LOWER MISSOURI RIVER VALLEY.  ASCENT
ASSOCIATED WITH THE EXIT REGION OF THIS JET WILL INDUCE LOW LEVEL
CYCLOGENESIS INITIALLY OVER FAR WESTERN KANSAS BUT THEN SLIPPING
INTO THE HILL CITY TO HAYS AREAS BY LATE AFTERNOON.  THIS WILL ALSO
ALLOW A DRYLINE TO PUSH EAST FROM THE COLORADO BORDER IN THE
MORNING...TO ALONG A HAYS TO COLDWATER LINE BY LATE AFTERNOON. AHEAD
OF THIS DRYLINE...TEMPERATURES IN THE MID TO UPPER 90S ALONG WITH
DEWPOINTS AROUND 60 WILL RESULT IN MLCAPE OF 2000-3000 J/KG. A
STRONG EML VIA 700 HPA TEMPERATURES OF +12 TO +14C WILL INHIBIT MOST
CONVECTIVE DEVELOPMENT ALTHOUGH SIMILAR TO TODAY, LARGE SCALE ASCENT
FROM THE JET STREAK MAY ALLOW ONE OR TWO STORMS TO BREAK THE CAP
DURING THE LATE AFTERNOON. DEEP LAYER SHEAR OF 30 TO 35 KNOTS WILL
SUPPORT ROTATING UPDRAFTS WITH HAIL UP TO BASEBALL SIZE POSSIBLE.

ON THE DRY SIDE OF THE BOUNDARY...CRITICAL FIRE WEATHER CONDITIONS
MAY EXIST MONDAY AFTERNOON TO EARLY EVENING. MUCH DRIER AIR BEHIND
THIS BOUNDARY WILL COMBINE WITH TEMPERATURES OF 95 TO 100 F TO
PRODUCE HUMIDITY VALUES OF 10 TO 15 PERCENT...MAINLY WEST OF
HIGHWAY 283. NONETHELESS...ALTHOUGH DEEP THERMAL MIXING WILL
INCREASE WINDS TO NEAR 15-20 MPH BEHIND THE DRYLINE...CONFIDENCE
IN THIS COMBINING WITH HUMIDITY LEVELS BELOW 15 PERCENT FOR 3
HOURS IS NOT HIGH BUT WILL CONTINUE TO MENTION ELEVATED FIRE
DANGER IN HWO.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 349 PM CDT SUN MAY 26 2013

AN ACTIVE PATTERN WILL PREVAIL IN THE CENTRAL UNITED STATES THIS
WEEK AS A STRONG JET SEGMENT IN THE MID PACIFIC BETWEEN 40N AND 50N
DIVES INTO THE WESTERN PART OF THE COUNTRY AND SPINS UP A CLOSED
UPPER LEVEL CYCLONE IN THE NORTHERN PLAINS THURSDAY AND THURSDAY
NIGHT. THE NUMERICAL MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THE
EVOLUTION OF THE FLOW THROUGH WEDNESDAY, BUT DIFFERENCES IN SYNOPTIC
SCALE DETAILS BECOME MORE SIGNIFICANT THURSDAY AND FRIDAY. THE ECMWF
DEVELOPS A CLOSED UPPER LEVEL CYCLONE FARTHER WEST THAN THE MORE
PROGRESSIVE GFS AND CANADIAN GEM BY THURSDAY. GIVEN THE EXTENSIVE
COVERAGE OF THUNDERSTORMS AND THE TREMENDOUS LATENT HEAT RELEASE
EXPECTED WITH THE TROUGH THAT MOVES THROUGH THE CENTRAL PLAINS
WEDNESDAY, THE CONCEPT OF AMPLIFICATION OF AN UPPER LEVEL CYCLONE
FARTHER EAST IN THE NORTHERN PLAINS THURSDAY IS PHYSICALLY
REASONABLE, AND THE GFS SOLUTION LARGELY WAS FOLLOWED FOR GRID
ADJUSTMENTS IN THE EXTENDED PERIOD.

THE VIGOROUS UPPER LEVEL TROUGH EVIDENT ON SATELLITE IMAGERY FROM
CENTRAL OREGON INTO EXTREME WESTERN NEVADA THIS AFTERNOON WILL MOVE
INTO THE WESTERN DAKOTAS MONDAY NIGHT, AND PRESSURES WILL FALL IN
EASTERN NEBRASKA MONDAY AFTERNOON AND EVENING. LOW LEVEL WINDS
ACROSS WESTERN KANSAS WILL BE STRONGLY VEERED MONDAY, AND A PLUME OF
VERY WARM AIR ALOFT WILL PERSIST. ANY ISOLATED THUNDERSTORMS THAT
FORM ALONG THE DRYLINE IN CENTRAL AND SOUTH CENTRAL KANSAS WILL
WEAKEN MONDAY EVENING, AND A MESOSCALE CLUSTER LIKELY WILL DEVELOP
ALONG THE EDGE OF THE EML FROM CENTRAL NEBRASKA INTO NORTHEAST
KANSAS. LOW LEVEL WINDS WILL DIMINISH MONDAY NIGHT ACROSS MUCH OF
SOUTHWEST KANSAS, ALLOWING TEMPERATURES TO FALL INTO THE UPPER 50S
AND LOWER 60S. WINDS WILL BE STRONGER IN SOUTH CENTRAL KANSAS, AND
MIXING WILL KEEP TEMPERATURES A FEW DEGREES WARMER AROUND PTT AND
P28.

AS THE UPPER LEVEL JET SEGMENT ENTERS THE WESTERN UNITED STATES, A
STRONG TROUGH WILL AMPLIFY IN ARIZONA TUESDAY AFTERNOON, AND
CYCLOGENESIS WILL OCCUR IN EASTERN COLORADO. THE UPPER LEVEL
TROUGH IN THE SUBTROPICAL FLOW NEAR 30N/128W WILL RIPPLE NORTHEAST
INTO KANSAS BY TUESDAY AFTERNOON, AND INCREASING MID LEVEL
MOISTURE AND UVV IN ADVANCE OF THE TROUGH LIKELY WILL TAP SOME OF
THE MID LEVEL INSTABILITY AND SUPPORT ELEVATED THUNDERSTORMS BY
EARLY AFTERNOON TUESDAY, ESPECIALLY EAST OF DODGE CITY. CLOUD
COVER FROM THE THUNDERSTORMS WILL KEEP TEMPERATURES A FEW DEGREES
COOLER THAN VALUES OBSERVED MONDAY. LOW LEVEL WINDS WILL BACK AND
INCREASE TUESDAY AFTERNOON AS CYCLOGENESIS OCCURS IN EASTERN
COLORADO, AND A FEW THUNDERSTORMS MAY FORM ALONG THE RETREATING
DRYLINE WESTERN KANSAS AND ALONG THE SURFACE TROUGH LINE FROM
EASTERN COLORADO INTO NORTH CENTRAL KANSAS.

THE MOST SIGNIFICANT THUNDERSTORM ACTIVITY OF THE WEEK LIKELY WILL
OCCUR WEDNESDAY AS THE STRONG JET SEGMENT IN THE POLAR JET DIVES
INTO WEST TEXAS AND A SECONDARY SEGMENT DEVELOPS IN WESTERN KANSAS.
THE EML WILL ERODE IN WEST TEXAS, AND A CLUSTER OF THUNDERSTORMS MAY
DEVELOP EARLY IN THE DAY IN WEST TEXAS AND PROPAGATE TOWARD WESTERN
AND CENTRAL KANSAS BY EARLY AFTERNOON. OTHER DEVELOPMENT MAY OCCUR
ALONG THE DRYLINE IN WESTERN KANSAS AS THE MID LEVELS COOL WITH THE
APPROACH OF THE UPPER LEVEL TROUGH. LOW LEVEL WINDS WILL BE VERY
STRONG IN THE TIGHT PRESSURE GRADIENT ACROSS WESTERN KANSAS
WEDNESDAY AS LOW LEVEL CYCLOGENESIS OCCURS IN EASTERN COLORADO. H8
WINDS IN THE 45-50 KNOT RANGES WILL PERSIST THROUGH THE DAY, AND
WINDS SHOULD EASILY MEET ADVISORY CRITERIA. THE DRYLINE/PACIFIC COLD
FRONT WILL PROPAGATE EAST INTO CENTRAL KANSAS BY THURSDAY MORNING
BUT WILL RETREAT DURING THE DAY THURSDAY AS PRESSURES FALL IN
EASTERN COLORADO BENEATH THE STRONG UPPER LEVEL JET. THE ATMOSPHERE
WILL BE LARGELY UNCAPPED THURSDAY, AND THUNDERSTORMS ARE LIKELY TO
FORM ALONG THE BOUNDARY AGAIN BY AFTERNOON.

ANOMALOUSLY COLD AIR WILL MOVE OVER WESTERN KANSAS FRIDAY AS ANOTHER
VIGOROUS UPPER LEVEL TROUGH MOVES INTO THE CENTRAL PLAINS. SCATTERED
THUNDERSTORMS WITH THE POTENTIAL FOR HAIL PRODUCTION AGAIN ARE
POSSIBLE UNDER THE COLD POOL AND ALONG A PACIFIC COLD FRONT THAT
SHOULD MOVE THROUGH WESTERN KANSAS WITH THE UPPER LEVEL TROUGH.
DETAILS IN EVOLUTION OF THE SYNOPTIC SCALE ARE, HOWEVER, QUITE
UNCERTAIN.

SATURDAY LIKELY WILL BE LESS ACTIVE AS WEAK HIGH PRESSURE BUILDS
INTO WESTERN KANSAS, BUT A FEW SHOWERS AND THUNDERSTORMS STILL ARE
POSSIBLE UNDER THE MID LEVEL COLD POOL. WARMING MID LEVEL
TEMPERATURES SUNDAY WILL SERVE TO SUPPRESS CONVECTION, BUT UPSLOPE
FLOW INTO EASTERN COLORADO MAY FAVOR DEVELOPMENT OF A FEW
THUNDERSTORM THAT WILL PROPAGATE INTO WESTERN KANSAS LATE IN THE
DAY.

TEMPERATURES WILL BE ABOVE SEASONAL AVERAGES WITH HIGHS IN THE 90S
IN THE DRY AIR IN FAR WESTERN KANSAS AND IN THE 80S EAST OF THE DRY
LINE TUESDAY THROUGH THURSDAY. TEMPERATURES WILL BE CLOSER TO
SEASONAL AVERAGES FROM FRIDAY THROUGH SUNDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1210 AM CDT MON MAY 27 2013

THE MAIN CHALLENGE ON THIS SET OF TERMINAL FORECASTS WILL BE
POTENTIAL FOR STRATUS OVER CENTRAL KANSAS. RICH BOUNDARY LAYER
MOISTURE EXISTS FROM PTT TO HYS CHARACTERIZED BY DEW POINTS IN THE
60S. THE SURFACE LOW OVER SE COLORADO DOES BUILD EASTWARD WITH TIME,
CREATING A SURFACE CONVERGENCE ZONE OVER WEST CENTRAL KANSAS IN THE
9-154 UTC TIMEFRAME. GIVEN THE RELATIVELY LARGE CONDENSATION
PRESSURE DEFICITS AND STILL GUSTY SURFACE WINDS MODELED BY THE RAPID
REFRESH MODEL FOR THIS TIMEFRAME, WE'LL HEDGE AWAY FROM IFR CATEGORY
CEILINGS, WHICH APPEAR MORE LIKELY OVER NORTHEASTERN KANSAS. VFR
CONDITIONS ARE EXPECTED THROUGH THE PERIOD AT KDDC AND KGCK, WITH
GUSTY SOUTH WINDS.

&&

.FIRE WEATHER...
ISSUED AT 349 PM CDT SUN MAY 26 2013

DEWPOINTS WILL DROP INTO THE 30S WEST OF GARDEN CITY TUESDAY
AFTERNOON, BUT WINDS ARE LIKELY TO BE LIGHT ENOUGH THAT RED FLAG
CRITERIA ARE NOT MET. STRONGER WINDS ON WEDNESDAY ALONG WITH
RELATIVE HUMIDITIES IN THE 15 PERCENT RANGE WILL FAVOR ACTIVE FIRE
BEHAVIOR WEST OF HIGHWAY 83 WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  90  67  81 /  10  20  20  50
GCK  58  92  67  83 /  10  10  20  20
EHA  59  94  63  84 /   0  20  10  20
LBL  61  94  68  83 /  10  20  10  30
HYS  62  90  69  82 /  20  20  30  50
P28  70  87  71  80 /  10  20  20  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...AJOHNSON
SHORT TERM...AJOHNSON
LONG TERM...RUTHI
AVIATION...RUSSELL
FIRE WEATHER...RUTHI
Hazardous weather outlook, May 26, 11:27 AM CDT, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
1127 AM CDT SUN MAY 26 2013

KSZ030-031-043>046-061>066-074>081-084>090-271215-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1127 AM CDT SUN MAY 26 2013 /1027 AM MDT SUN MAY 26 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST STARTING LATE THIS
AFTERNOON AND CONTINUING INTO THE EVENING HOURS ACROSS THE OUTLOOK
AREA. THE HIGHEST THREAT OF SEVERE THUNDERSTORMS WILL EXIST
BETWEEN 5 TO 9 PM EAST OF HIGHWAY 83 BUT WEST OF HIGHWAY 281.
ALTHOUGH VERY WARM TEMPERATURES ALOFT WILL INHIBIT MOST
THUNDERSTORM DEVELOPMENT...AN ISOLATED STORM OR TWO WILL BE
POSSIBLE. ANY STORMS THAT DO FORM WILL BE CAPABLE OF PRODUCING
HAIL UP TO BASEBALL SIZE IN DIAMETER ALONG WITH WIND GUSTS UP TO
70 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR WITH
ANY STORMS FORMING OVER THE OUTLOOK AREA.

HOT...DRY AND WINDY CONDITIONS WILL DEVELOP OVER FAR WESTERN
KANSAS THIS AFTERNOON AND PERSIST THROUGH THE EARLY EVENING HOURS.
THESE CONDITIONS WILL CAUSE AN ELEVATED FIRE DANGER RISK...MAINLY
WEST OF HIGHWAY 83 BETWEEN 3 AND 8 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY WILL SEE ANOTHER A SLIGHT RISK OF SEVERE THUNDERSTORMS
DURING THE LATE AFTERNOON AND EVENING HOURS FOR LOCATIONS MAINLY
EAST OF WAKEENEY TO DODGE CITY LINE. THE HIGHEST THREAT OF SEVERE
THUNDERSTORMS WILL EXIST BETWEEN 5 TO 9 PM EAST OF HIGHWAY 283.
ALTHOUGH VERY WARM TEMPERATURES ALOFT WILL INHIBIT MOST
THUNDERSTORM DEVELOPMENT...AN ISOLATED STORM OR TWO WILL BE
POSSIBLE. ANY STORMS THAT DO FORM WILL BE CAPABLE OF PRODUCING
HAIL UP TO BASEBALL SIZE IN DIAMETER ALONG WITH WIND GUSTS UP TO
70 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR WITH
ANY STORMS FORMING OVER THE OUTLOOK AREA.

HOT...DRY AND WINDY CONDITIONS WILL DEVELOP OVER FAR WESTERN
KANSAS MONDAY AFTERNOON AND TO EARLY EVENING. THESE CONDITIONS
WILL CAUSE AN ELEVATED FIRE DANGER RISK...MAINLY WEST OF HIGHWAY
283 BETWEEN 3 AND 8 PM.

THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS DURING THE
LATE AFTERNOON AND EVENING HOURS THROUGH THE END OF THE WEEK.
THERE IS POTENTIAL FOR THE STORMS TO BE SEVERE ON ANY OF THESE
DAYS...ALTHOUGH WEDNESDAY WILL HAVE THE BEST RISK FOR ORGANIZED
SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...ESPECIALLY FOR
LOCATIONS EAST OF HIGHWAY 83 BUT WEST OF HIGHWAY 281.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

AWJ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:27 PM CDTSpecial Weather StatementDDCLane63 min
May 27, 5:24 PM CDTSevere Thunderstorm WarningDDCLane, Ness66 min
May 27, 6:01 PM CDTSpecial Weather StatementDDCTrego44 min

Nearby

Red Flag Warnings in Kansas, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.